The new checkpoint inhibitor drugs are being used to treat more and more cancers, and have different side effects than other chemotherapy drugs. How should the side effects of these drugs be managed? —Name withheld on request
Numerous checkpoint inhibitors have been approved in the last several years, including the CTLA-4 antibody ipilimumab (Yervoy) and agents targeted against the programmed cell death receptor 1 (PD-1) and its ligand (PD-L1) such as pembrolizumab (Keytruda), nivolumab (Opdivo), and atezolizumab (Tecentriq). These drugs work in different ways to block inhibition of the immune system, thus increasing immune effects against multiple malignancies including melanoma, non-small cell lung cancer (NSCLC), and others. Due to their unique mechanism of action, these medications are associated with immune-mediated adverse events resulting from the activation of the immune system. These adverse events vary, and may include rash, diarrhea or colitis, hepatotoxicity, neurotoxicity, endocrinopathies (such as hypophysitis or hypothyroidism), and immune-mediated toxicity to other organ systems. These adverse events can be severe and may even result in death, thus proper identification and management is critical.
Immune-related adverse events (IRAEs) are graded in a manner consistent with the criteria used for other toxicities: grade 1 represents mild symptoms; grade 2, moderate symptoms; grade 3, symptoms are considered severe; and grade 4, symptoms are life-threatening.
In general, patients experiencing mild, grade 1 IRAEs can be managed supportively (eg, topical corticosteroids for a mild rash or loperamide for a patient with 1 to 2 episodes of diarrhea per day).1,2 If patients experience grade 2 IRAEs, treatment with the immune checkpoint inhibitor should be held. Patients should receive supportive care, and may also require treatment with systemic corticosteroids. Once toxicity has resolved to grade 1 or better and the patient is on a low dose of corticosteroids (eg, less than 7.5 mg prednisone equivalent per day), treatment may be resumed.
Patients experiencing grade 3 or 4 IRAEs should have the causative agent permanently discontinued. The patient should receive supportive care and high doses of corticosteroids (typically 1 to 2 mg/kg prednisone equivalent per day).1 If the patient’s symptoms improve to grade 1 or better with corticosteroids, the corticosteroid can be gradually tapered (over at least 1 month). If the patient’s symptoms do not improve within a few days of receiving high doses of corticosteroids, alternate therapies such as infliximab (Remicade) may need to be considered.1,2
Appropriate patient selection for these therapies is critical to reduce the likelihood of severe IRAEs. Patients with a history of clinically significant autoimmune illness (such as inflammatory bowel disease) were excluded from clinical studies of these medications and may not be appropriate candidates for these treatments. Early detection of adverse events, such as those included in the ipilimumab (Yervoy) REMS program, are also crucial. Oncology nurses play an important role in the prompt identification of these adverse events.
1. Weber JS, Kähler KC, Hauschild A. Management of immune-related adverse events and kinetics of response with ipilimumab. J Clin Oncol. 2012;30(21):2691-2697.
2. Boutros C, Tarhini A, Routier E, et al. Safety profiles of anti-CTLA-4 and anti-PD-1 antibodies alone and in combination. Nat Rev Clin Oncol. 2016;13(8):473-486.